Alert archive / Virginia / Tornado Warnings in 2023
Tornado Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at May 16, 2023, 3:49 PM EDT for Bland County, Tazewell County, Virginia. It was in force for 13 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2023, 3:49 PM EDT (19:49 UTC)
- Expired
- May 16, 2023, 4:02 PM EDT
- In force
- 13 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bland County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:52 PM EDT | TSTM WND DMG | 1 Se Burkes Garden, VA | TWO TREES DOWN AROUND THE INTERSECTION OF ROUTE 623 AND BANKS RIDGE ROAD. |
| May 16, 3:52 PM EDT | TSTM WND DMG | 1 Se Burkes Garden, VA | TWO TREES DOWN AROUND THE INTERSECTION OF ROUTE 623 AND BANKS RIDGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WFUS51 KRNK 161949
TORRNK
VAC021-185-162015-
/O.NEW.KRNK.TO.W.0002.230516T1949Z-230516T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
349 PM EDT Tue May 16 2023
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Southeastern Tazewell County in southwestern Virginia...
Southwestern Bland County in southwestern Virginia...
* Until 415 PM EDT.
* At 349 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Asberrys, or near Tazewell, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Ceres...
and Burkes Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3710 8151 3710 8126 3701 8130 3696 8135
3698 8141 3701 8144 3700 8146 3700 8148
3702 8147 3701 8150 3702 8153
TIME...MOT...LOC 1949Z 281DEG 13KT 3703 8148
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
161 follow-up statement
668
WWUS51 KRNK 162002
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT Tue May 16 2023
VAC021-185-162012-
/O.CAN.KRNK.TO.W.0002.000000T0000Z-230516T2015Z/
Tazewell VA-Bland VA-
402 PM EDT Tue May 16 2023
...THE TORNADO WARNING FOR
SOUTHEASTERN TAZEWELL AND SOUTHWESTERN BLAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Virginia...and southeastern West Virginia.
LAT...LON 3710 8151 3710 8126 3701 8130 3696 8135
3698 8141 3701 8144 3700 8146 3700 8148
3702 8147 3701 8150 3702 8153
TIME...MOT...LOC 2002Z 281DEG 13KT 3702 8142
$$
16What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 16, 1:42 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 16, 1:42 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
142 PM EDT Tue May 16 2023
.SYNOPSIS...
Low pressure tracks from western Kentucky to the central
Appalachians this afternoon and evening then offshore after
midnight. The associated cold front will provide showers and
thunderstorms, with heavy rain and stronger storms. Dry weather
is expected Wednesday as high pressure builds in.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM EDT Tuesday...
Active weather mid afternoon-evening for southern VA into NC...
Not much change in the forecast with sunshine already aiding in
sending SBCAPES above 1000 J/kg early this afternoon with axis
of 2000+ CAPES from the upper TN Valley west. Will see a band of
strong westerlies work southward through this evening across the
central Appalachians and VA and coincide with a weak lee trough
and approaching cold front to allow for convection to ramp up.
Some discrete cells are possible in the piedmont this afternoon
and will have to be watched, but the bulk of severe weather will
lean toward far southwest VA/southern WV into the NC mountains
by later this afternoon/evening with the front and a quasi-
linear bowing structure. Ahead of this line, models also
paintingpotential west-east band of showers/storms with heavy
rain which could lead to flash flooding.
Overall the main threat this afternoon and evening will be
damaging winds with hail/isolated tornadoes and flooding also
possible.
The front exits early overnight to the east to allow for some
drier weather before dawn Wed. Should see some upslope clouds in
the west Wednesday with limited forcing and shallow moisture,
so kept it dry. Sunshine returns to most by afternoon.
Temperatures/humidity stay elevated through this evening, then
looking warm but lower humidity Wednesday with highs in the 70s
to lower 80s west-east.
Forecast confidence is moderate on severe threat, lower on flash
flooding and above average on temps.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1230 PM EDT Tuesday...
Cool and mostly dry...
Around mid week we will be transitioning from being at the base
of a trough to being under weak ridging. By Thursday afternoon
however, a southern stream short wave will be in the area.
Dense high pressure will still be in place and centered off NJ.
Overall, expecting the high pressure and its subsidence to
squash any precipitation chances, but we will see sporadic
cloudiness. Light ESE winds will keep it cooler in the mid to
upper 60s for the mountains and in the upper 60s/low 70s for the
Piedmont...and have lowered this from guidance. On Friday high
pressure wedges in along the Blue Ridge, keeping ESE winds over
the area and increasing moisture. Have lowered the highs for
Friday as we should have even more clouds over the area.
By Friday night we will see cloudy skies and lower ceilings as
south winds increase ahead of a cold front to our west. The
rain will want to develop across the western mountains, but will
be fighting dry air and residual wedging. We may see some
sprinkles begin before daybreak.
Confidence in the short term is moderate for most parameters but
low on when precipitation possibly starts late Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1230 PM EDT Tuesday...
Rainy and then warmer...
Saturday and into Sunday morning an upper level trough will push
through along with a front. This will bring scattered showers
and thunderstorms to the entire area. Temperatures will be a
little lower than normal due to clouds and rain, but there is
not too much cold air associated with this frontal passage.
Currently Monday and Tuesday look dry and warm under high
pressure with highs in the 70s and 80s.
Confidence in the long term is moderate for other parameters.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 125 PM EDT Tuesday...
Showers/storms to impact all taf sites at some point this
afternoon/evening...
Will likely see showers and storms with sub-VFR at times through
this evening. Some storms could ramp up to severe levels with
winds the main threat. At the moment trying to time this is too
early but leaning toward 20-03z for most areas, with highest
confidence along/south of a line from BLF-BCB-ROA-LYH.
Will likely keep some MVFR to IFR overnight after frontal
passage with improving condition after sunrise Wed.
Average confidence for wind, ceiling, and visibility.
Below average confidence in ceilings and location of rain.
EXTENDED AVIATION OUTLOOK...
Much drier air come in behind this system for Wednesday and
Thursday. MVFR ceilings possible across WV until Thursday
morning, with VFR for most.
Sub-VFR conditions are possible in the mountains Friday and
across the area on Saturday and Sunday with precipitation.
&&
.EQUIPMENT...
As of 120 PM EDT Monday...
The automated observation at ROA is not working, but it is being
augmented by observers. Expect some missing climate data until new
parts are installed later this week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...SH
LONG TERM...SH
AVIATION...AMS/RCS/WP
EQUIPMENT...WPHazardous weather outlook, May 16, 1:55 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 155 PM EDT Tue May 16 2023 NCZ001-002-018-019-VAZ007-009-010-012-015-016-171800- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-Grayson- Carroll- 155 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. There is an enhanced risk of severe thunderstorms this afternoon and evening. The primary threat is damaging wind. The strongest thunderstorms may also produce large hail and tornadoes. Be prepared for hazardous travel due to torrential rain, downed trees, and blocked or flooded roads. Power outages are possible. Have multiple ways to get severe thunderstorm or tornado warnings. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ003>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058- 059-WVZ042>044-507-508-171800- Surry-Stokes-Rockingham-Caswell-Yadkin-Giles-Pulaski-Montgomery- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 155 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms this afternoon and evening. The primary threat is damaging wind. Large hail and isolated tornadoes, as well as flash flooding are also possible. Be prepared for hazardous weather by monitoring for possible severe weather watches and warnings from the National Weather Service, and be prepared to take quick action if needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, May 16, 2:16 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Tue May 16 2023
VAZ010-012-013-161845-
Pulaski VA-Bland VA-Wythe VA-
216 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of
southwestern Pulaski, southeastern Bland and northern Wythe Counties
through 245 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wytheville, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski...
Wytheville...
Max Meadows...
Patterson...
Fort Chiswell...
Draper...
and Grahams Forge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3706 8126 3706 8067 3686 8079 3686 8080
3698 8132
TIME...MOT...LOC 1816Z 280DEG 29KT 3699 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
WPSpecial weather statement, May 16, 2:30 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Tue May 16 2023
VAZ007-010-WVZ042-161915-
Tazewell VA-Bland VA-Mercer WV-
230 PM EDT Tue May 16 2023
...Strong thunderstorms will impact portions of
Tazewell, northern Bland and southwestern Mercer Counties through 315
PM EDT...
At 230 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coaldale to near Amonate to near Trammel.
Movement was southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Richlands...
Tazewell...
Cedar Bluff...
Rocky Gap...
Burkes Garden...
and Bastian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3716 8187 3717 8187 3720 8176 3723 8174
3724 8172 3720 8168 3721 8156 3724 8151
3726 8150 3725 8148 3727 8145 3727 8142
3738 8134 3728 8101 3724 8096 3707 8132
3696 8178 3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1830Z 301DEG 17KT 3733 8139 3722 8161 3706 8228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, May 16, 2:44 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Tue May 16 2023
VAZ010-012-013-016-017-032-161930-
Pulaski VA-Bland VA-Patrick VA-Wythe VA-Floyd VA-Carroll VA-
244 PM EDT Tue May 16 2023
...Strong thunderstorms will impact portions of
southern Pulaski, central Floyd, southwestern Bland, central Wythe,
northeastern Carroll and northeastern Patrick Counties through 330 PM
EDT...
At 244 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alum Ridge to near Nebo. Movement was east
at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wytheville...
Rural Retreat...
Floyd...
Indian Valley...
Ceres...
Max Meadows...
and Patterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3704 8146 3696 8042 3689 8021 3687 8023
3684 8007 3684 8008 3679 8004 3689 8124
TIME...MOT...LOC 1844Z 288DEG 18KT 3689 8043 3698 8142
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, May 16, 3:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Tue May 16 2023
VAZ007-161945-
Tazewell VA-
316 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of
southwestern Tazewell County through 345 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or near Richlands, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
Amonate...
and Claypool Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
3718 8180 3720 8176 3724 8174 3724 8172
3720 8168 3721 8156 3699 8158 3696 8162
3698 8179 3705 8182 3711 8189
TIME...MOT...LOC 1916Z 274DEG 30KT 3709 8188
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:16 PM EDT | Special Weather Statement | RNK | Wythe | 29 min |
| May 16, 2:30 PM EDT | Special Weather Statement | RNK | Tazewell | 45 min |
| May 16, 2:44 PM EDT | Special Weather Statement | RNK | Floyd, Wythe | 46 min |
| May 16, 3:16 PM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| May 16, 3:42 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell, Wythe | 48 min |
| May 16, 4:04 PM EDT | Special Weather Statement | RNK | Henry | 26 min |
| May 16, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 52 min |
| May 16, 4:27 PM EDT | Special Weather Statement | RNK | Wythe | 48 min |
| May 16, 4:46 PM EDT | Special Weather Statement | RNK | Charlotte | 44 min |
| May 16, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 58 min |
| May 16, 5:03 PM EDT | Special Weather Statement | RNK | Pulaski | 27 min |
| May 16, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski | 48 min |
| May 16, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 53 min |
| May 16, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 28 min |
| May 16, 6:10 PM EDT | Special Weather Statement | RNK | Smyth | 35 min |
| May 16, 6:18 PM EDT | Special Weather Statement | RNK | City of Martinsville | 27 min |
| May 16, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Tazewell, Wythe | 53 min |
| May 16, 6:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 48 min |
| May 16, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 16, 6:56 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Henry, Pittsylvania | 64 min |
| May 16, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Montgomery, Patrick and 2 more | 35 min |
| May 16, 7:25 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 65 min |
| May 16, 7:31 PM EDT | Tornado Warning | RNK | Alleghany | 16 min |
| May 16, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 65 min |
Nearby
Tornado Warnings in Virginia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.